Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS New Orleans, LA

February 23, 2004Iberville Parish, Pointe Coupee Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 23, 2004, 3:19 PM CST for Iberville Parish, Pointe Coupee Parish, West Baton Rouge Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2004, 3:19 PM CST (21:19 UTC)
Expired
Feb 23, 2004, 4:00 PM CST
In force
41 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Iberville Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
431 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS54 KLIX 232119
SVRNEW
LAC047-077-121-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
315 PM CST MON FEB 23 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 400 PM CST

* AT 312 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 13 MILES WEST OF RAMAH...MOVING NORTHEAST AT
  35 MPH. PENNY SIZE HAIL HAS BEEN REFPORTED WITH THIS THUNDERSTORM.

COMMUNITIES IN THE PATH OF THIS STORM INCLUDE GROSSE TETE... 
MARINGOUIN...AND PORT ALLEN.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3048 9187 3019 9169 3042 9122 3068 9139

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 2:25 PM CST, 54 minutes earlier.

Area forecast discussion, Feb 23, 2:25 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
225 PM CST MON FEB 23 2004

.DISCUSSION...SHOWERS AND THUNDERSTORM OUTFLOW BOUNDARIES HAVE
PUSHED WARM FRONT SOUTH TO COAST. THREAT OF SEVERE CONVECTION
APPEARS TO HAVE ENDED. SCATTERED ACTIVITY REMAINS ALONG BOUNDARY
ACROSS EXTREME SOUTHERN PLAQUEMINES PARISH.

MODELS SIMILAR WITH ETA A BIT FASTER IN MOVING H5 LOW TO THE EAST
AND ALSO FURTHER SOUTH THAN AVN MODEL. TRACKS ARE RELATIVELY CLOSE
WITH AVN RUNNING ABOUT 3 HOURS SLOWER. WILL CONTINUE WITH SLOWER
SOLUTION AS AVN OR GFS HAS BEEN MORE CONSISTENT.
SURFACE LOW EXPECTED TO FORM ALONG WESTERN PORTION OF FRONT OVER
WESTERN GULF TONIGHT...TRACK NORTHEAST TO SOUTHEAST LA TUESDAY
NIGHT...AND EAST TO MOBILE WEDNESDAY. THIS WILL KEEP MOST OF CWA IN
COOLER AIRMASS. THREAT OF CONVECTION WILL CONTINUE INTO TUESDAY.
TEMPERATURE ALOFT AT 500MB NEAR -15 TO OUR WEST...250 MB JET OF 120
KT PROGGED SOUTH OF CWA 12Z BETWEEN 18Z AND 00Z TUESDAY. WILL KEEP A
THREAT OF FEW SEVERE IN WORDING FOR TUESDAY.EXPECT SCATTERED SHOWERS
WEDNESDAY AS SHOWERS WRAP AROUND LOW. CLEARING THEREAFTER. NEXT SHOT
OF RAIN SHOULD BE NEXT SUNDAY.
IN MARINE...SMALL CRAFT ADVISORY CONDITIONS THRU TONIGHT AND REPLAY
AGAIN TUESDAY NIGHT AND WEDNESDAY AS THE LOW SHIFTS EAST AND RIDGING
RETURNS OVER THE AREA.

&&

PRELIMINARY NUMBERS
MCB 50 62 49 53  60/70/80/60
BTR 53 63 50 56  60/70/90/50
MSY 57 65 54 59  60/70/80/30
GPT 55 66 53 58  70/80/80/40

.LIX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH EXTREME SOUTHEAST
LA TIL 300 PM.
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVZY...CSTL WATERS KPQL
TO ATCHAFALAYA RVR OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS.
&&
Hazardous weather outlook, Feb 23, 10:00 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CST MON FEB 23 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1000 AM CST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT...EXTENDING FROM JUST SOUTH OF LAKE CHARLES TO LAKE
PONTCHARTRAIN...IS EXPECTED TO DRIFT SLIGHTLY NORTH AND BECOMIE
STATIONARY TONIGHT. SOUTHWEST FLOW ALOFT WILL BRING DISTURBANCES
ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI AND INTERACT WITH
MOISTURE TO CREATE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. A
FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WINDS GUSTING TO 30
MPH.

.RIVER FLOODING...RIVER FLOODING IS STILL OCCURRING ON THE LOWER
PEARL RIVER AND ON THE ATCHAFALAYA RIVER AT MORGAN CITY. REFER TO
THE LATEST RIVER FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER
SERVICE FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
UPPER LEVEL LOW AND SURFACE LOW WILL MOVE EAST ACROSS SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI TUESDAY AFTERNOON AND
EVENING...PRODUCING SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS
MAY BECOME SEVERE TONIGHT AND TUESDAY. HAIL AND DAMAGING WINDS WOULD
BE THE MAIN THREAT.

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH SUNDAY.

.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER PEARL
AND ATCHAFALAYA RIVERS. ADDITION RAINFALL MAY CAUSE FLOODING OF
ADDITIONAL RIVERS AS WELL. REFER TO THE LATEST RIVER FLOOD
STATEMENTS AND WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE FOR
FURTHER INFORMATION.

.MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP BY
TUESDAY NIGHT WITH WINDS OVER THE GULF COASTAL WATERS INCREASING
FROM THE NORTH TO 20 TO 25 KNOTS. WINDS AND SEAS OVER THE COASTAL
WATERS AND TIDAL LAKES ARE EXPECTED TO SUBSIDE THURSDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Local storm report, Feb 23, 12:50 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1250 PM CST MON FEB 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1201 PM     MARINE TSTM WIND 20 S GULFPORT           30.10N 89.07W
02/23/2004  43 MPH           XXX                XX   BUOY

            BUOY 42007 MEASURED 36029G37KT.

1135 AM     FLOOD            DESTREHAN               29.96N 90.37W
02/23/2004                   ST. CHARLES        LA   EMERGENCY MNGR

            MINOR STREET FLOODING PARISHWIDE.

1021 AM     MARINE TSTM WIND 1 N LAKEFRONT KNEW ARPT 30.04N 90.04W
02/23/2004  46 MPH           ORLEANS            LA   OFFICIAL NWS OBS

            ASOS MEASURED 35040 KT.

1015 AM     HAIL             2 SW DESTREHAN          29.94N 90.39W
02/23/2004  0.25 INCH        ST. CHARLES        LA   EMERGENCY MNGR

1010 AM     MARINE TSTM WIND 12 N METAIRIE           30.17N 90.18W
02/23/2004  48 MPH           XXX                XX   OFFICIAL NWS OBS

            MIDLAKE MDLL1 MEASURED 34423G42KT.

0850 AM     HAIL             BATON ROUGE KBTR ARPT   30.53N 91.15W
02/23/2004  0.25 INCH        EAST BATON ROUGE   LA   OFFICIAL NWS OBS

&&

RICKS
Special weather statement, Feb 23, 1:15 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
115 PM CST MON FEB 23 2004

LAZ040-056>070-MSZ080>082-232000-
ASSUMPTION-HANCOCK-HARRISON-JACKSON-LOWER JEFFERSON-LOWER LAFOURCHE-
LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-
ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-ST TAMMANY-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
1254 PM CST MON FEB 23 2004

...TORNADO WATCH NUMBER 11 IS DISCONTINUED FOR THE FOLLOWING
PARISHES...

IN SOUTHEAST LOUISIANA...
ST TAMMANY...ST JOHN THE BAPTIST...ST JAMES...ASSUMPTION...ST
CHARLES...ORLEANS...UPPER JEFFERSON...UPPER LAFOURCHE...UPPER
PLAQUEMINES PARISHES.

IN SOUTH MISSISSIPPI...
HANCOCK...HARRISON...AND JACKSON COUNTIES.

THE TORNADO WATCH CONTINUES IN EFFECT UNTIL 300 PM CST FOR THE
FOLLOWING LOCATIONS.

IN SOUTHEAST LOUISIANA...
ST BERNARD PARISH...SOUTHERN PLAQUEMINES...SOUTHERN JEFFERSON...
SOUTHERN LAFOURCHE...AND TERREBONNE PARISHES.

AT 410 AM CST...A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM
GULFPORT AND BILOXI...SOUTH INTO THE MISSISSIPPI SOUND...WAS MOVING
NORTHEAST AT 40 MPH. THESE STORMS WILL PRODUCE STRONG WINDS GUSTS OF
35 TO 45 MPH NEAR THE COAST FROM BILOXI TO OCEAN SPRINGS THROUGH
430 AM. IN ADDITION...OCCASIONAL LIGHTNING...AND HEAVY DOWNPOURS OF
RAIN WILL MOVE ACROSS HARRISON AND JACKSON COUNTIES THROUGH 5 AM.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 9:10 AM CSTSpecial Marine WarningLIX50 min
Feb 23, 9:24 AM CSTTornado WarningLIXLafourche, Terrebonne36 min
Feb 23, 10:09 AM CSTTornado WarningLIXSaint Charles36 min
Feb 23, 10:36 AM CSTSpecial Marine WarningLIX114 min
Feb 23, 10:44 AM CSTTornado WarningLIXPlaquemines31 min
Feb 23, 12:22 PM CSTSpecial Marine WarningLIX113 min
Feb 23, 1:06 PM CSTSpecial Marine WarningLIX114 min
Feb 23, 1:43 PM CSTSevere Thunderstorm WarningLIXPlaquemines62 min
Feb 23, 3:24 PM CSTSpecial Marine WarningLIX2 hr
Feb 23, 3:24 PM CSTSpecial Marine WarningLIX2 hr
Feb 23, 4:00 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, West Baton Rouge30 min
Feb 23, 5:38 PM CSTSpecial Marine WarningLIX82 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.